High Wind, Rice
- When
- April 11, 10:00 AM CST to 4:00 PM CST
- Where
- Rice forecast zone
- Measured
- 53 kt (61 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
16 high wind, as filed by the National Weather Service.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 11, 3:05 AM CST, 6 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 332 AM CDT WED APR 11 2001 IMMEDIATE CONCERN THIS PACKAGE IS THE LOW PRESSURE SYSTEM AND ASSOCIATED WEATHER. NEXT IS HOW COOL TO ARE TEMPS GOING TO GET TONIGHT AND AGAIN THURSDAY NIGHT...AND FINALLY QUICK LOOK AT RETURN MOISTURE BACK INTO THE REGION SAT NIGHT. WIND ADVISORY IS ALREADY FLYING FOR TODAY AND THIS EVENING. LOW SHOULD BE QUICK TO MOVE OUT OF THE AREA...ONCE IT GETS MOVING WHICH SHOULD BE BY THIS AFTERNOON. SINCE LOW IS MOVING FROM SOUTHWEST KS TO NE NEB BY 00Z THU...WIND WILL REMAIN SOUTHWESTERLY MOST OF THE DAY ACROSS SC/SE KS...CEN SECTIONS WILL SE WESTERLY WINDS BY AFTERNOON. SC/SE KS SHOULD SEE CLOUDS CLEAR OUT AS DRY SLOT BEGINS TO GET WRAPPED UP INTO THE LOW. WRAP AROUND CLOUD COVER MAY SKIRT CEN KS...ESPECIALLY THIS AFTERNOON. TONIGHT...MODELS CONTINUE TO DROP TEMPS BEHIND THIS SYSTEM. FWC WHICH SEEMS TO HAVE A COOL BIAS LATELY IS NOW ACTUALLY WARMER THAN THE MAV NUMBERS...NOT SURE WHAT TO MAKE OF THIS SO TRIED TO GO WITH A BLEND OF THE TWO. WINDS SHOULD SETTLE DOWN RATHER QUICKLY ONCE LOW SLING-SHOTS OUT OF THE REGION THIS EVENING. THURSDAY INTO SATURDAY...NEXT SHORTWAVE MOVES INTO THE REGION BY THURSDAY AFTERNOON. DON'T EXPECT MUCH WITH THIS SYSTEM EXCEPT AN INCREASE IN CLOUDS. SFC AND 850MB MOISTURE WHICH GETS PUSHED WELL SOUTH OF THE AREA TODAY...MAY GET PULLED BACK INTO SE KS ON FRI DUE TO THIS SECOND WAVE. WILL GO AHEAD AND KEEP SLFT CHC POPS IN SE KS...BUT REMOVE EVERYWHERE ELSE. UPPER LEVEL BECOMES ZONAL AFTER THE SECOND SHORTWAVE MOVES ACROSS THE AREA. SO SEVERAL LITTLE WEAK SHORTWAVES WILL BE EMBEDDED IN THE MAIN FLOW. ITS NOT UNTIL SAT AFTN/NIGHT THAT MOISTURE REALLY BEGINS TO SURGE BACK NORTH...JUST AS A COLD FRONT DROPS SOUTH BY SAT NIGHT...SO WILL BUMP POPS ON SAT NIGHT. NOONAN ICT 70 44 68 43 / 10 0 0 5 HUT 68 42 67 41 / 10 0 0 5 EWK 69 42 67 42 / 10 0 0 5 EQA 70 44 68 42 / 10 0 0 5 WLD 71 44 69 43 / 10 0 0 5 RSL 67 39 64 40 / 10 5 5 5 GBD 67 40 65 40 / 10 5 5 5 SLN 67 39 65 40 / 10 5 5 5 MPR 68 41 65 40 / 10 5 5 5 CFV 73 45 71 46 / 30 0 0 10 CNU 72 45 70 46 / 30 0 0 10 K88 71 45 69 45 / 30 0 0 10 .ICT... KS...WIND ADVISORY THIS MORNING THROUGH THIS EVENING) FOR ZONES KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096... KSZ098>100.
KSZ052-053-069>072-093>096-098>100-111330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 729 AM CDT WED APR 11 2001 ...SEVERE WEATHER WATCH MESSAGE... TORNADO WATCH NUMBER 128...8WILL EXPIRE AT 8 AM CDT...FOR THE FOLLOWING COUNTIES...MARION...CHASE...BUTLER...COWLEY... GREENWOOD...ELK...CHAUTAUQUA...WILSON...WOODSON...MONTGOMERY... ALLEN...NEOSHO AND LABETTE. KED
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
740 AM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM SILICA KS WIND DAMAGE
04/11/01 RICE LAW ENFORCEMENT REPORTED
GRAIN ELEVATOR DAMAGE
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
811 AM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM 19 W HUTCHINSON KS NON TSTM WIND GUST
04/11/01 RENO UPROOTED 2 TREES. TIME OF
OCCURRENCE IS ESTIMATED.
0200 AM 12 W HUTCHINSON KS NON TSTM WIND GUST
04/11/01 RENO BLEW THE ROOF OFF A SHED.
TIME OF OCCURRENCE
ESTIMATED
RHEThe national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
Extremely intense and deepening low pressure moving from northwest Kansas across Nebraska to Iowa produced widespread damaging 43-65KT southwest winds across central and south-central Kansas from late morning thru early evening. In extreme cases, buildings were completely unroofed. Among the casualties in this category were a restaurant in Arlington (Reno County), a recycling center in Newton (Harvey County), and two homes in southwest Butler County. Other extensive roof damage included the City Hall in Benton (western Butler County), an elementary school in Cottonwood Falls (Chase County) where half of the roof was blown off, a horse barn in Eureka (Greenwood County) where nearly half of the roof was blown off and the west wall partiallly dislodged, and in Pilsen (northeast Marion County) where the community center lost most of it's roof. In addition, roofs were blown off sheds and shingles peeled from countless homes.Driving was especially dangerous as least half a dozen tractor-trailers were overturned resulting in injuries to two people. One injury occurred 3 W Augusta in western Butler County when a tractor overturned and the driver was thrown. One man was injured on K-96 about 10 W Wichita when his tractor-trailer overturned. A total of five tractor-trailers overturned on I-235 in Wichita and on K-96 alone. One truck overturned on Highway 56 just north of Marion in Marion County.Damage to trees, power lines, and power poles was widespread and occasionally started fires. A few areas were without power thru the following morning. In addition, windows were blown out and many signs either blown out or blown over.Law enforcement, emergency managers, trained spotters, broadcast media, and area newspapers all contributed greatly to this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236525, 5236529, 5236532, 5236630, 5236631, 5236522, 5236523, 5236524, 5236526, 5236527, 5236528, 5236530, 5236531, 5236533, 5236534, 5236535.